Mississippi, 2023

Flash Flood in Mississippi, September 1, 2023

September 1, 2023 · NWS JAN · 1 event in 1 county or zone

An upper-level low pressure system over southern Arkansas and northern Louisiana caused convergence of very moist air over portions of eastern Mississippi during the afternoon of September 1st. With daytime heating, and precipitable water values exceeding 2 inches, heavy rain and flash flooding occurred with training slow-moving thunderstorms in northeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper-level low pressure system over southern Arkansas and northern Louisiana caused convergence of very moist air over portions of eastern Mississippi during the afternoon of September 1st. With daytime heating, and precipitable water values exceeding 2 inches, heavy rain and flash flooding occurred with training slow-moving thunderstorms in northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 1, 1:15 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 1:15 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
215 PM CDT Fri Sep 1 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 213 PM CDT Fri Sep 1 2023

Through Saturday: Showers and thunderstorms have begun to increase
this afternoon across parts of southwest AL and coastal MS in
association with a mid level low near the AR/LA border and
increasing deep layer moisture. Through this evening, additional
development is anticipated into parts of our area, mainly east of I-
55 where the greatest pool of deep layer moisture is currently
situated. A diurnal decrease in rain coverage is expected overnight,
though a few showers may persist through the early morning hours.
Heading through tomorrow, the mid level low will begin to retrograde
into northeast TX, pulling the deeper moisture farther westward over
our area in kind. Along with considerable cloudiness, this will
result in an expansion of scattered rain/storm chances for the
entire area, especially into the afternoon. It doesn't appear this
will be the type of convection that will last very long in any given
spot or result in a washout, but we'll take all of the rain we can
get.

Conditions continue to become progressively less conducive for
increased fire danger from day to day, with increasing daytime
minimum RHs, scattered precipitation, and relatively light winds.
For now, we do not plan to carry mention of fire danger in the HWO
forward into Saturday. Of course, ground conditions remain quite dry
in many areas, so non-meteorological factors may still support some
fires for the time being. /DL/

Saturday night through Friday...

This weekend, an upper level low will continue to hang over the
LA/TX state line, bring southerly flow and also some well needed
moisture to the region. Isolated showers and thunderstorms will be
possible throughout our forecast this weekend, especially areas
south of the Interstate 20 corridor. This well needed widespread
rain coverage will help relinquish some of the fire weather danger
in the region. With PWAT values between 2.0-2.5 inches and
relatively decent vertical totals (around 25-26), some very low
end microburst potential can't be ruled out but will probably be
unlikely due to lack of instability in the atmosphere. High
temperatures this weekend will be mainly in the upper 80s-low 90s
areawide.

By Monday, our low pressure system will begin to break down off to
our northwest while a mid-upper level high simultaneously builds off
to our east-northeast. This will keep the greatest moisture off to
our west, keeping our best rain chances to the west of Interstate 55
through midweek. Early guidance hasn't fully decided on the exact
weather pattern we may experience during the later part of the week,
but the one thing they have agreed with is dry & hot conditions
unfortunately returning. Ridging will promote a temperature increase
back into the upper 90s areawide along with minimal rain chances.
Fire weather concerns will also return during this time, mostly
dependent on how much rain we can actually receive during this
"wet" period for the next couple of days. /LCP/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Fri Sep 1 2023

VFR conditions prevail across the region this afternoon. Isolated
to scattered SHRA and TS, with brief ceiling/visby reductions,
are expected from later this afternoon through the end of the TAF
period, with greatest coverage east of I-55 through this evening.
Ceilings are expected to fall to MVFR or IFR levels across east MS
later tonight and lasting well into the morning Saturday, with
some improvements possible by around midday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  72  91 /  30  50  30  60
Meridian      71  84  70  89 /  70  60  20  40
Vicksburg     71  92  72  91 /  10  50  20  50
Hattiesburg   73  89  72  92 /  60  70  40  60
Natchez       71  92  72  91 /  20  50  30  60
Greenville    69  91  72  90 /  10  40  10  40
Greenwood     72  89  72  90 /  20  50  10  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/LCP
Hazardous weather outlook, Sep 1, 1:23 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
223 PM CDT Fri Sep 1 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
223 PM CDT Fri Sep 1 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 1, 2:45 PM CST, 3 hours before
Special Weather Statement
National Weather Service Jackson MS
345 PM CDT Fri Sep 1 2023

MSZ030-031-033-038-039-045-046-012130-
Kemper MS-Lowndes MS-Oktibbeha MS-Neshoba MS-Noxubee MS-Winston MS-
Clay MS-
345 PM CDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT NOXUBEE...KEMPER...OKTIBBEHA...
WINSTON...EASTERN NESHOBA...CLAY AND LOWNDES COUNTIES THROUGH 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Mashulaville to near
Tamola. Movement was west at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  West Point, De Kalb, Crawford, Artesia, Tibbee, Gholson,
  Blackwater, and Mashulaville around 350 PM CDT.
  Sessums around 355 PM CDT.
  Starkville, Muldrow, and Oktoc around 400 PM CDT.
  Liberty and Prismatic around 405 PM CDT.
  Preston and Bluff Springs around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8840 3258 8901 3313 8911 3356 8909
      3356 8902 3375 8904 3376 8893 3381 8893
      3381 8872 3368 8872 3367 8850 3365 8851
      3369 8837 3374 8833 3374 8825
TIME...MOT...LOC 2045Z 102DEG 18KT 3362 8851 3310 8865 3262 8856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, Sep 1, 3:35 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
435 PM CDT Fri Sep 1 2023

MSZ028>033-037>039-044>046-012230-
Kemper MS-Lowndes MS-Oktibbeha MS-Neshoba MS-Attala MS-Noxubee MS-
Winston MS-Leake MS-Clay MS-Montgomery MS-Choctaw MS-Webster MS-
435 PM CDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT CHOCTAW...LEAKE...WESTERN
NOXUBEE...WESTERN KEMPER...OKTIBBEHA...ATTALA...WINSTON...WEBSTER...
MONTGOMERY...NESHOBA...CLAY AND SOUTHWESTERN LOWNDES COUNTIES THROUGH
530 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pala Alto to near Mashulaville to near House.
Movement was west at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Starkville, Philadelphia, Union, Tucker, Longview, Pheba,
  Burnside, Betheden, Millcreek, and Craig Springs around 440 PM
  CDT.
  Louisville, Noxapater, Dixon, Montpelier, and Stallo around 445 PM
  CDT.
  Sturgis around 450 PM CDT.
  Pearl River, Maben, Mantee, Cumberland, Mcmillan, and Dowdville
  around 455 PM CDT.
  Mathiston, Madden, Sherwood, Reform, and Clarkson around 500 PM
  CDT.
  Ackerman and Edinburg around 505 PM CDT.
  Walnut Grove, Standing Pine, and Chester around 510 PM CDT.
  Eupora, Weir, Walthall, and Zama around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8867 3258 8959 3290 8962 3329 8969
      3329 8965 3337 8965 3340 8963 3342 8978
      3368 8978 3368 8951 3372 8951 3372 8919
      3376 8893 3381 8893 3381 8872 3368 8872
      3367 8855
TIME...MOT...LOC 2134Z 092DEG 29KT 3366 8880 3315 8881 3263 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR

The radar

The Columbus AFB radar (KGWX), 66 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oktibbeha

When
September 1, 5:45 PM CST to 8:15 PM CST
Where
Oktibbeha County, 0.4 mi WNW of Starkville to 0.27 mi WSW of Starkville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.473, -88.836

An estimated three to four inches of rain from training thunderstorms over Starkville caused scattered flooding of roads especially in the northwest part of the city. Three feet of standing water flooded cars in the Chandler Park area, a car was stranded due to flooding at the intersection of MS Highway 12 and Spring Street, a portion of Nelson Street was closed due to flooding at its intersection with Yellow Jacket Drive, and flooding at the intersection of Washington and Gillespie Streets threatened a home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142435.